Why I Will Never Use Immunosuppressants Again

Since I started sharing my journey with topical steroid withdrawal and eczema, it hasn’t exactly been a big surprise that I haven’t done well with most Western medical treatments. However, this doesn’t only include steroids, in my case.

Long before I even started TSW (as well as during), I tried several different immunosuppressant drugs. It’s safe to say I would likely never do that again. Below are my reasons for that statement and my personal experience with each I have tried.

Methotrexate

When I was 17 years old, I lost my hair suddenly and was diagnosed with alopecia areata. I was immediately put on a fairly high dose of oral prednisone and methotrexate. It was my first introduction to immunosuppressant drugs. I was a bit nervous about taking it since it does have a black box warning label. However, I was in complete and utter shock and devastated that I was losing my hair in big chunks and had rashes spread all over my body. I gave it a shot.

Shortly after starting the medication, I ended up in the emergency room with a severe infection on my eyelid. My eyelid was swollen, oozing, crusting, and extremely painful. It took the staff at the hospital at least half an hour to find an antibiotic they could give me that did not interact with the methotrexate. My options were limited since I am allergic to amoxicillin and sulfa and so many drugs interact with methotrexate.

Thankfully, they were able to find an antibiotic that would work eventually. However, I was terrified and decided to get off the medication right away. I didn’t like the idea of it suppressing my immune system on top of a heavy steroid regimen. I was at extremely high risk for infection.

Cyclosporine

I tried cyclosporine at a pretty desperate time in my life when my skin had gotten out of control during my teenage years. Nothing seemed to be working, and I just wanted some relief. Unfortunately, cyclosporine also has a black box warning, and the side effects can be brutal.

In my case, my blood pressure shot up after starting the medication. I have never had issues with blood pressure in my life. It’s always been completely normal, and it was extremely high after starting cyclosporine. It meant that I had to get off of it immediately, and it was not an option for me. I learned since that this is a pretty common side effect of cyclosporine.1

Imuran (azathriopine)

Unlike the other two medications, which I tried prior to starting topical steroid withdrawal, Imuran was the one I tried during the process.

At about 1 year into the process of TSW, I was covered head to toe in what looked and felt like third-degree burns. I just needed relief. My mental health was spiraling, and I lost any fight I had in me. I didn’t see much of an option and decided to try it.

Unlike the other two, this one was a bit different for me. My dermatologist, Dr. Peter Lio, at the time, told me that it was milder than others. And he was right. I didn’t have any crazy or nasty side effects, and it worked at some time and kept my rashes mostly under control.

Unfortunately, I had a nagging feeling that suppressing my immune system and the symptoms in this way was just not good. After all, I did that with steroids, and look what happened. In addition, even the highest dose of the medication didn't work as well. My dermatologist started to talk to me about other options (mostly biologics). I decided to get off of Imuran as well. Shortly after, the symptoms I had suppressed all that time returned – and with a vengeance.

Everyone is different

After trying several different immunosuppressant drugs, I have decided they are just simply not for me. I know they help many others and give people their lives (and skin) back. However, for me, they are not an option and not worth the side effects. Of course, first and foremost, you should always consult your doctor and decide what is best for you and your skin.

While I’ve yet to try biologic therapy, such as Dupixent, I’m quite wary of it after my experiences with all of these medications. So, for now, I am sticking with a more natural route. So far, it has not failed me, regardless of the fact it has taken longer to see results. It is certainly not a quick fix. But with that said - patience is a virtue, and some things are simply worth waiting for.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

On an average day, how would you rate your level of anxiety related to atopic dermatitis?